Alert archive / Maryland / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 79, NWS Baltimore/Washington

May 22, 2018Anne Arundel County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at May 22, 2018, 5:24 PM EDT for Anne Arundel County, Maryland. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2018, 5:24 PM EDT (21:24 UTC)
Expired
May 22, 2018, 5:40 PM EDT
In force
16 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Anne Arundel County, MD

The radar

The Sterling radar (KLWX), 79 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 2:33 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2018-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2018-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:30 PM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, May 22, 3:30 PM EDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
330 PM EDT Tue May 22 2018

.SYNOPSIS...
A warm front has lifted through the area this afternoon and a
cold front will approach from the northwest tonight before
passing through Wednesday morning. In the wake of the frontal
passage, high pressure will build over the area through Thursday
before migrating over the western Atlantic Friday and Saturday.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Before a brief break in the showers earlier today, showers have
once again developed west of the Blue Ridge, with thunderstorms
across the southern Shenandoah Valley and central Blue Ridge.
Visible satellite imagery shows clouds clearing ahead of this
activity which is helping destabilize the atmosphere as
expected. Dewpoints are sultry in the mid to upper 60s with
temperatures in the mid to upper 70s, with lower 80s in our
southern zones.

A nose of MLCAPE on the order of 1000-1500 J/kg stretches across
central Virginia northward in to northern Virginia, just to the
west southwest of the District. Couple this with steepening
low-level lapse rates and shear values approaching 30 knots,
potential for severe thunderstorms producing damaging wind gusts
exists this afternoon. As such, SPC has put portions of northern
and central Virginia, portions of central and southern Maryland,
and the District of Columbia in a Severe Thunderstorm Watch.

These thunderstorms will also be capable of producing heavy
rainfall, with some hi-res guidance indicating 1-2 in/hr rates.
However, given the speed at which they'll be moving (~25kts),
this should help keep the flash flooding threat somewhat
limited but still possible given the very moist soils from
recent rains.

Convection will wane this evening and a cold front will
approach from the northwest tonight and cross the area towards
morning. This could trigger some additional showers or perhaps a
thunderstorm, but expect coverage will be mostly isolated in
nature due to the nocturnal passage and meager support aloft.
Lows will hold in the lower to middle 60s for all.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
A weak cold front will sweep through the area overnight and
early on Wednesday, ushering in a northwest flow in its wake,
bringing drier air to the region. Showers and perhaps a
thunderstorm may accompany the frontal passage, but coverage
will likely be limited to isolated to scattered at best. High
pressure will build overhead for Wednesday night through
Thursday night, bringing dry conditions along with lower
humidity. Expect highs near 80 degrees and lows near 60 degrees
each day and night.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
A high pressure system will be in place over the region early
on Friday. The high will shift eastward off the Atlantic coast
Friday afternoon. A south to southwesterly flow will be in place
leading to warm and moist air being advected into the region.
Temperatures will rise up into the low to mid 80s. National
Blend guidance currently has the area seeing dewpoints in the
upper 50s to low 60s.

Saturday into Sunday, the high pressure will remain centered over
the Atlantic Ocean near Bermuda. A strong southerly flow will
continue to be in place advecting warm and moist temperatures into
the region. 850 and 700mb flows will be out of the south to
southwest and a tropical system looks to form in the Gulf region.
GFS 12Z and Euro are hinting at tropical moisture being transported
northward into our region again. The higher temperatures coupled
with rising dew points and the influx of tropical moisture will make
the environment conducive for thunderstorm development Saturday and
Sunday. Both GFS and Euro have precipitation starting later in the
day on Saturday and continuing chances for precip into Sunday.
Temperatures will rise up into the upper 80s with some areas seeing
the low 90s on Saturday. Sunday temperatures are expected to be
cooler in the mid 80s.

Monday, a week frontal boundary is forecasted to approach from the
west. This boundary may act as a lifting mechanism for the
development of convection. If temperatures remain high and the
influence of tropical moisture continues to be transported into the
region then showers and thunderstorms could be possible on
Monday.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Showers and potentially severe thunderstorms will cross the
terminals this afternoon and early evening, potentially bringing
winds gusts on the order of 40 to 50 knots. As this activity
moves across the terminals, IFR/LIFR VIS/CIGs are likely in the
strongest activity. Conditions improve later this evening and
overnight as convection wanes. Some late night visibility
restrictions are possible with fog at MRB/IAD.

A weak cold front will move across the terminals overnight,
shifting winds out of the northwest and bringing drier
conditions through Thursday night. VFR conditions are forecast
through this period.

Friday, a high pressure will be in place just off the eastern
sea board. Skies should remain mostly clear. Saturday, a
southerly flow coupled with tropical moisture being transported
into the region could lead to the formation of thunderstorms.

&&

.MARINE...
Showers and potentially severe thunderstorms will cross the
waters this afternoon and early evening. These storms will be
capable of producing strong gusty winds, and heavy rain that
briefly reduces visibility to below 1 nautical mile. While
conditions are forecast to remain sub-SCA, thunderstorm activity
will likely result in the need for Special Marine Warnings, so
remain alert if on the waters today.

A cold front will approach the waters tonight. A shower or
thunderstorm cannot be ruled out, but coverage should be limited
due unfavorable timing. This weak cold front will pass through
the waters Wednesday. A north to northwest flow will develop
behind the boundary. Winds may come close to SCA criteria, but
have gusts capped around 15 knots for now due to the relatively
cooler waters. High pressure will build over the waters
Wednesday night through Friday before moving offshore during the
weekend. A return southerly flow will develop during the
weekend and this may result in popup showers and thunderstorms,
especially during the afternoon and evening hours.

A southerly flow on Friday may warrant the need for a small craft
advisory. On Saturday, the southerly flow coupled with  a chance for
thunderstorms will likely lead to the need for a continue small
craft advisory.

&&

.TIDES/COASTAL FLOODING...
The latest water levels were below minor flooding thresholds for
Washington DC. Freshwater continues to decrease upstream so that
is having less of an impact. However, the southerly flow will
continue today and the high tide this afternoon will be the
higher of the two. A Coastal Flood Advisory remains in effect
until 5pm encompassing the the high tide cycle this afternoon.
The best chance for minor flooding will be at the Washington
Channel with Potomac River at Georgetown likely remaining below
minor flooding thresholds.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 5 PM EDT this afternoon for
     DCZ001.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...BKF
NEAR TERM...BKF
SHORT TERM...BKF
LONG TERM...JMG
AVIATION...BKF/JMG
MARINE...BKF/JMG
TIDES/COASTAL FLOODING...BJL/BKF
Hazardous weather outlook, May 22, 2:51 PM EDT, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
251 PM EDT Tue May 22 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-231900-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
251 PM EDT Tue May 22 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect through 9pm for portions
of southern and central Maryland, northern Virginia, and the
District of Columbia. Scattered severe thunderstorms with damaging
wind gusts and large hail are possible this afternoon and
evening. Heavy rain from thunderstorms could also result in
isolated instances of flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-231900-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
251 PM EDT Tue May 22 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect through 9pm for portions
of northern and central Virginia, and portions of central
Maryland. Scattered severe thunderstorms with damaging wind gusts
and large hail are possible this afternoon and evening. Heavy rain
from thunderstorms could also result in isolated instances of
flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 22, 2:48 PM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
248 PM EDT TUE MAY 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     FLASH FLOOD      4 SSE YANKEETOWN        38.63N  78.92W
05/22/2018                   ROCKINGHAM         VA   BROADCAST MEDIA

            A PORTION OF HOPKINS GAP ROAD WAS SCOURED OUT NEAR
            TURNER RUN AND THE BARE RIDGE ROAD INTERSECTION.

&&

EVENT NUMBER LWX1800369

JE
Local storm report, May 22, 3:48 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
348 PM EDT TUE MAY 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     TSTM WND DMG     1 SSW CHARLOTTESVILLE   38.03N  78.49W
05/22/2018                   CITY OF CHARLOTTES VA   911 CALL CENTER

            LARGE TREE DOWN BLOCKING 5TH STREET NEAR CHERRY AVENUE.
            BROUGHT DOWN POWER LINES.

&&

EVENT NUMBER LWX1800370

DH
Local storm report, May 22, 3:49 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
349 PM EDT TUE MAY 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     TSTM WND DMG     1 SW BARRACKS           38.05N  78.52W
05/22/2018                   ALBEMARLE          VA   911 CALL CENTER

            TREE DOWN ON POWER LINES CAUSING FIRE IN THE 2400 BLOCK
            OF IVY ROAD.

&&

EVENT NUMBER LWX1800371

DH
Local storm report, May 22, 3:54 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
354 PM EDT TUE MAY 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     TSTM WND DMG     3 ESE SPARKLING SPRINGS 38.54N  78.90W
05/21/2018                   ROCKINGHAM         VA   911 CALL CENTER

            LARGE TREE DOWN BLOCKING BOTH LANES OF TRAVEL IN THE
            5900 BLOCK OF WHIPPOORWILL LANE.

&&

EVENT NUMBER LWX1800372

DH
Local storm report, May 22, 4:49 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
449 PM EDT TUE MAY 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FLOOD            1 SSW GARRETT PARK      39.02N  77.10W
05/22/2018                   MONTGOMERY         MD   BROADCAST MEDIA

            HIGH STANDING WATER ON RAMP FROM MD-355 ROCKVILLE PIKE
            TO I-495 CAPITAL BELTWAY.

&&

EVENT NUMBER LWX1800373

DH
Local storm report, May 22, 5:18 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
518 PM EDT TUE MAY 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     FLOOD            1 SSW GARRETT PARK      39.02N  77.10W
05/22/2018                   MONTGOMERY         MD   EMERGENCY MNGR

            3 TO 4 FEET OF STANDING WATER ON RAMP FROM MD-355 TO
            I-495.

&&

EVENT NUMBER LWX1800374

DH

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 10:29 PM EDTFlash Flood WarningLWXRockingham3 hr
May 21, 11:44 PM EDTSevere Thunderstorm WarningLWXRockingham, City of Harrisonburg29 min
May 22, 12:53 AM EDTRiver Flood WarningLWXRockingham, Shenandoah6 hr
May 22, 6:01 AM EDTAreal Flood WarningLWXShenandoah11 hr
May 22, 3:14 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Greene, Madison, Orange, Rockingham, City of Charlottesville46 min
May 22, 3:25 PM EDTSevere Thunderstorm WarningLWXFairfax, Loudoun50 min
May 22, 3:29 PM EDTSpecial Marine WarningLWX2 hr
May 22, 4:27 PM EDTSpecial Marine WarningLWX2 hr
May 22, 4:30 PM EDTSpecial Marine WarningLWX2 hr
May 22, 4:43 PM EDTAreal Flood WarningLWXArlington, Fairfax, Prince William, City of Alexandria, City of Fairfax, City of Falls Church4 hr
May 22, 4:48 PM EDTSevere Thunderstorm WarningLWXFairfax, Prince William, City of Fairfax42 min
May 22, 5:17 PM EDTAreal Flood WarningLWXFairfax4 hr
May 22, 5:39 PM EDTSpecial Marine WarningLWX2 hr
May 22, 5:47 PM EDTAreal Flood WarningLWXShenandoah6 hr
May 22, 6:29 PM EDTSpecial Marine WarningLWX2 hr
May 22, 5:08 PM EDTSevere Thunderstorm WarningLWXCharles, Prince George's52 min
May 21, 8:16 PM EDTAreal Flood WarningLWXGrant3 hr

Nearby

Severe Thunderstorm Warnings in Maryland, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.